dreamstime_xs_32541733Question: Dr. Erdman, I’m a breast cancer survivor and am experiencing hot flashes as a result of my treatment with Tamoxifen. What can I do to manage them better?

@drhayleyerdmannd replied:

Tamoxifen is a medication that blocks certain types of estrogen receptors, preventing our own circulating estrogen from binding. The goal is to prevent breast cancer recurrence and is used where tumours have been identified as being “estrogen-receptor positive.”  The side effects mimic menopause, with hot flashes, sleep disturbances, and vaginal dryness as common concerns.

Naturopathic doctors can provide natural options for managing hot flashes that can be safely combined with Tamoxifen. As always, managing diet and lifestyle triggers are the foundation of treatment, and often include reduction of caffeine, spicy food, and alcohol, stress management, and exercise. Other options for treatment may include acupuncture, herbal therapies and nutritional supplements, selected based on safety with the medications you are taking.

The best treatment plan is individualized, so that we can factor in other concerns that may be contributing to your menopausal symptoms. Some women stop taking Tamoxifen early due to side effects – I’d love to help you to feel your best while taking this medication so you can get the most out of your prescribed medical treatment.